Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Elementary abelian 2-group actions
on flag manifolds and applications

Authors: Goutam Mukherjee and Parameswaran Sankaran
Journal: Proc. Amer. Math. Soc. 126 (1998), 595-606
MSC (1991): Primary 57R75, 57R85
MathSciNet review: 1423325
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\mathcal N_\ast$ denote the unoriented cobordism ring. Let $G=(\mathbb Z/2)^n$ and let $Z_\ast(G)$ denote the equivariant cobordism ring of smooth manifolds with smooth $G$-actions having finite stationary points. In this paper we show that the unoriented cobordism class of the (real) flag manifold $M=O(m)/(O(m_1)\times\dots\times O(m_s))$ is in the subalgebra generated by $\bigoplus _{i<2^n}\mathcal N_i$, where $m= \sum m_j$, and $2^{n-1}<m\le 2^n$. We obtain sufficient conditions for indecomposability of an element in $Z_\ast(G)$. We also obtain a sufficient condition for algebraic independence of any set of elements in $Z_\ast(G)$. Using our criteria, we construct many indecomposable elements in the kernel of the forgetful map $Z_d(G)\to\mathcal N_d$ in dimensions $2\le d<n$, for $n>2$, and show that they generate a polynomial subalgebra of $Z_\ast(G)$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57R75, 57R85

Retrieve articles in all journals with MSC (1991): 57R75, 57R85

Additional Information

Goutam Mukherjee
Affiliation: Stat-Math Division, Indian Statistical Institute, 203 B. T. Road, Calcutta-700 035, India

Parameswaran Sankaran
Affiliation: SPIC Mathematical Institute, 92 G. N. Chetty Road, Madras-600 017, India

Received by editor(s): July 11, 1996
Communicated by: Thomas Goodwillie
Article copyright: © Copyright 1998 American Mathematical Society